New Study may Have the Reason Why Statins Cause Muscle Pain

by Ramya Rachamanti on  October 16, 2019 at 5:34 PM Drug News
RSS Email Print This Page Comment bookmark
Font : A-A+

Statin exposure makes muscle cells release an amino acid named glutamate, which activates muscle pain receptors. This is the reason for muscle pain caused by statins, according to the McMaster research team.
New Study may Have the Reason Why Statins Cause Muscle Pain
New Study may Have the Reason Why Statins Cause Muscle Pain

The use of statin drugs to significantly lower cholesterol, and ultimately reduce the risk of cardiovascular disease, has become widespread and large-scale studies suggest that nearly half of Americans and a quarter of Canadians are receiving or are eligible for statin treatment.

Show Full Article


Unfortunately, a very common side-effect of statin use is the development of muscle pain. In fact, that muscle pain is the primary reason for why people stop taking their statin medication without their physician's permission.

Understanding why statins cause muscle pain and how this could be treated could remove a significant obstacle for healthcare professionals to effectively manage a patient's cholesterol and lower their cardiovascular disease risk.

Thomas Hawke, senior author of the study and a professor in pathology and molecular medicine at McMaster University said: "We found that statins were able to enter the muscle cells and cause oxidative stress.

This resulted in the muscle trying to increase its production of antioxidants to combat this stress. The side-effect of this antioxidant production was the release of glutamate out of the muscle cells."

Irena Rebalka, first author of the study and a research associate in the Hawke Lab added: "We found that administering some well-known antioxidants, such as Vitamin E, were successful in helping reduce glutamate release.

We are now expanding our studies to determine further compounds which could be used in conjunction with a person's statin prescription to reduce the burden of muscle pain resulting from this drug."

Source: Eurekalert

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Premium Membership Benefits

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Stay Connected

  • Available on the Android Market
  • Available on the App Store

News Category

News Archive